|| Checking for direct PDF access through Ovid
The transdermal fentanyl system delivers a specific dose at a constant rate. Even after the prescribed application time has elapsed, enough fentanyl remains within a patch to provide a potentially lethal dose. Death due to the intravenous injection of fentanyl extracted from transdermal patches has not been previously reported. We present 4 cases in which the source of fentanyl was transdermal patches and was injected. In all of these cases, the victim was a white male who died at home. Case 1 was a 35-year-old with no known history of drug use, who was found by his wife on the floor of his workshop. Police recovered a fentanyl patch, needle, and syringe at the scene. Case 2 was a 38-year-old with a known history of drug use whose family claimed that he was in a treatment program that used fentanyl patches for unknown reasons. His brother found him dead in bed, and law enforcement officers found a hypodermic needle beside the body; a ligature around his left hand, and apparent needle marks between his first and second digits were also noted. Case 3 was a 42-year-old with a recent attempted suicide via overdose who was found dead at his home. An empty box of fentanyl patches, Valium, Ritalin, and 2 syringes were found at the scene. Case 4 was a 39-year-old found by his mother, who admitted to removing a needle with attached syringe from the decedent's arm. Medications at the scene included hydrocodone, alprazolam, zolpidem, and fentanyl patches. All reported deaths were attributed to fentanyl intoxication, with blood concentrations ranging from 5 to 27 μg/L.